Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 99, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2003, 4:12 PM EST for White County, Indiana. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 4:12 PM EST (21:12 UTC)
- Expired
- Jul 4, 2003, 5:30 PM EST
- In force
- 78 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County White County, IN
The radar
The Northern Indiana radar (KIWX), 122 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1934 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 042112
SVRIWX
INC181-042230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
412 PM EST FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WHITE COUNTY IN INDIANA
* UNTIL 530 PM EST
* AT 412 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WOLCOTT...MOVING EAST AT
30 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
WOLCOTT
CHALMERS
REYNOLDS
MONON
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4090 8724 4058 8718 4060 8681 4075 8682
4076 8660 4090 8663What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EST, 42 minutes earlier.
Area forecast discussion, Jul 4, 3:30 PM EST, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 330 PM EST FRI JUL 4 2003 SHORT TERM DISCUSSION... PRIMARY FORECAST CONCERN IS SEVERE STORM DEVELOPMENT THIS EVENING. TSRA HAVE DEVELOPED RAPIDLY IN THE PAST HOUR. ACTIVITY IS FOCUSED ALONG TROUGH OF LOW PRESSURE EXTENDING FROM WESTERN LOWER MICHIGAN TO CENTRAL ILLINOIS. GIVEN EXTREMELY UNSTABLE AIRMASS...SURFACE BASED LI VALUES TO MINUS 13 IN MOISTURE CONVERGENCE AXIS...PLUS MID LEVEL DISTURBANCE WORKING ACROSS...EXPECT CONTINUED DEVELOPMENT AND SEVERE STORMS LATE AFTERNOON AND EVENING. SUPPORT SOMEWHAT WEAKER OVER LOWER MICHIGAN...AND WILL GO WITH SCATTERED WORDING THERE...WITH LIKELY POPS ELSEWHERE. PRIMARY SEVERE WEATHER HAZARD WILL BE WIND AND WILL WORD AS SUCH IN ZONES...BUT SOME HAIL ALSO POSSIBLE. LITTLE CHANGE IN AIRMASS THE NEXT COUPLE OF DAYS. GFS CONTINUED TO HAVE FEEDBACK PROBLEMS AND THUS QPF BULLSEYE VALUES DISCOUNTED. IN GENERAL...MODELS INDICATE A SERIES OF WEAK MID LEVEL DISTURBANCES IN FLAT FLOW. WITH AMPLE MOISTURE AND INSTABILITY EACH DAY...POPS WARRANTED. AS FOR TEMPERATURES...BLENDED COOLER MAV AND WARMER MET AND FWC HIGHS NEXT COUPLE OF DAYS. PREFER WARMER FWC LOWS...GIVEN CURRENT DEWPOINTS AND LITTLE AIRMASS CHANGE. EXTENDED DISCUSSION... LATEST MRF AND ECMWF RUNS BOTH EXHIBITED POOR RUN TO RUN CONTINUITY...BUT DID INDICATE RIDGING AT SURFACE AND ALOFT BUILDING IN FOR THURSDAY AND FRIDAY. LATEST AVN RUN TO 120 HOURS ALSO SUPPORTS DRY FORECAST...SO WILL KEEP THOSE PERIODS DRY. AVIATION DISCUSSION FOR 18Z... MCS HAD ADVANCED INTO NW OHIO WITH WINDS GENERALLY E TO SE IN THE RAIN COOLED AREA. OUTFLOW BOUNDARY PUT DOWN BY THE MCS WAS SOUTH OF SBN AND FWA. THIS BOUNDARY SHOULD BECOME A FOCUS FOR ADDITIONAL THUNDERSTORM ACTIVITY THIS AFTERNOON AS EXTREMELY UNSTABLE ATMOSPHERIC CONDITIONS DEVELOP...SO HAVE ENTERED THUNDER IN TAFS GENERALLY 20Z TO 03Z TO CORRESPOND TO BEST CHANCE FOR THUNDER. .IWX... IN...NONE. MI...NONE. OH...NONE. BARJENBRUCH
Hazardous weather outlook, Jul 4, 5:05 AM EST, 11 hours 7 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 505 AM EST FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT WITH THE BEST CHANCES FOR SEVERE WEATHER LATER THIS AFTERNOON AND TONIGHT AS A WEAK FRONT APPROACHES THE AREA IN COMBINATION WITH A SERIES OF UPPER LEVEL DISTURBANCES. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM THESE STORMS WITH SOME LARGE HAIL POSSIBLE. ALSO THIS AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL BRING HEAT INDEX VALUES TO THE UPPER 90S. USE EXTRA CAUTION IF OUTDOORS...DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS FROM STRENUOUS PHYSICAL ACTIVITIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS CHANCE FOR THUNDERSTORMS ON SATURDAY...AS WELL HAS MONDAY THROUGH WEDNESDAY. AT THIS TIME IT IS UNCERTAIN WHETHER ANY STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Special weather statement, Jul 4, 1:13 PM EST, 2 hours 59 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-041915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 113 PM EST FRI JUL 4 2003 SEVERE THUNDER WATCH NUMBER 634 INCLUDING NORTHERN OHIO HAS BEEN CANCELLED. ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THROUGHOUT THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jul 4, 1:49 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0149 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM FORT WAYNE IN WIND DAMAGE
07/04/03 ALLEN 14 INCH DIAMETER TREE DOWN
SOUTH SIDE OF FORT WAYNE
1126 AM WALDRON MI WIND DAMAGE
07/04/03 HILLSDALE TREES AND POWERLINES DOWN
1058 AM 3 E ANGOLA IN WIND DAMAGE
07/04/03 STEUBEN TREE BRANCHES DOWN
1048 AM 3 NW ANGOLA IN WIND DAMAGE
07/04/03 STEUBEN TREES AND POWERLINES DOWN
HITCHCOCKLocal storm report, Jul 4, 1:51 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0151 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM FORT WAYNE IN WIND DAMAGE
07/04/03 ALLEN 14 INCH DIAMETER TREE DOWN
SOUTH SIDE OF FORT WAYNE
1132 AM FAYETTE OH WIND DAMAGE
07/04/03 FULTON TREES DOWN
1126 AM WALDRON MI WIND DAMAGE
07/04/03 HILLSDALE TREES AND POWERLINES DOWN
1115 AM MONTPELIER OH WIND DAMAGE
07/04/03 WILLIAMS TREES AND POWERLINES DOWN
THROUGHOUT COUNTY
1105 AM 15 ENE JONESVILLE MI WIND DAMAGE
07/04/03 HILLSDALE *** 1 INJ *** TREE
BRANCHES DOWN IN SOMERSET
CENTER
1105 AM 6 N COLUMBIA CITY IN 0.88 IN HAIL
07/04/03 WHITLEY
1058 AM 3 E ANGOLA IN WIND DAMAGE
07/04/03 STEUBEN TREE BRANCHES DOWN
1050 AM LITCHFIELD MI WIND DAMAGE
07/04/03 HILLSDALE TREE BRANCHES AND
POWERLINES DOWN
1048 AM 3 NW ANGOLA IN WIND DAMAGE
07/04/03 STEUBEN TREES AND POWERLINES DOWN
1024 AM 6 N LAGRANGE IN WIND DAMAGE
07/04/03 LAGRANGE 6 TO 8 INCH DIAMETER TREE
BRANCHES DOWN 2 MI EAST OF
HOWE
0900 AM 4 NE DOWAGIAC MI WIND DAMAGE
07/04/03 CASS 1 TREE DOWN
HITCHCOCKLocal storm report, Jul 4, 3:49 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0349 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0343 PM 5 NW FORT WAYNE IN 0.75 IN HAIL
07/04/03 ALLEN JUST NORTH OF INTERSECTION
OF US 30 AND I69
HITCHCOCKLocal storm report, Jul 4, 4:06 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0406 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM 10 NW ROCHESTER IN WIND DAMAGE
07/04/03 FULTON TREES AND POWERLINES DOWN
IN NORTHWEST PART OF COUNTY
HITCHCOCKLocal storm report, Jul 4, 4:12 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0412 PM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0409 PM BOURBON IN 0.75 IN HAIL
07/04/03 MARSHALL
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:56 AM EST | Severe Thunderstorm Warning | IWX | LaGrange | 49 min |
| Jul 4, 10:26 AM EST | Severe Thunderstorm Warning | IWX | Noble | 49 min |
| Jul 4, 10:30 AM EST | Severe Thunderstorm Warning | IWX | Steuben | 60 min |
| Jul 4, 10:45 AM EST | Severe Thunderstorm Warning | IWX | Whitley | 60 min |
| Jul 4, 11:35 AM EST | Severe Thunderstorm Warning | IWX | Allen | 55 min |
| Jul 4, 3:34 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 41 min |
| Jul 4, 3:50 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 70 min |
| Jul 4, 3:52 PM EST | Severe Thunderstorm Warning | IWX | Allen | 38 min |
| Jul 4, 3:58 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 77 min |
| Jul 4, 4:05 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 70 min |
| Jul 4, 4:16 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 74 min |
| Jul 4, 4:21 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 39 min |
| Jul 4, 4:21 PM EST | Severe Thunderstorm Warning | IWX | Miami | 69 min |
| Jul 4, 4:27 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 63 min |
| Jul 4, 4:29 PM EST | Severe Thunderstorm Warning | IWX | Allen | 46 min |
| Jul 4, 4:29 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 76 min |
| Jul 4, 4:31 PM EST | Severe Thunderstorm Warning | IWX | Noble | 59 min |
| Jul 4, 4:40 PM EST | Severe Thunderstorm Warning | IWX | Cass | 80 min |
| Jul 4, 4:44 PM EST | Severe Thunderstorm Warning | IWX | Wells | 61 min |
| Jul 4, 4:59 PM EST | Severe Thunderstorm Warning | IWX | Adams | 61 min |
| Jul 4, 5:00 PM EST | Severe Thunderstorm Warning | IWX | Blackford | 75 min |
| Jul 4, 5:07 PM EST | Tornado Warning | IWX | Miami | 38 min |
| Jul 4, 5:10 PM EST | Tornado Warning | IWX | Wabash | 50 min |
| Jul 4, 5:16 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 44 min |
| Jul 4, 5:25 PM EST | Severe Thunderstorm Warning | IWX | Steuben | 35 min |
| Jul 4, 5:39 PM EST | Severe Thunderstorm Warning | IWX | Miami | 51 min |
| Jul 4, 5:48 PM EST | Tornado Warning | IWX | Wells | 27 min |
| Jul 4, 5:59 PM EST | Tornado Warning | IWX | Adams | 31 min |
| Jul 4, 6:01 PM EST | Severe Thunderstorm Warning | IWX | Grant | 44 min |
| Jul 4, 6:15 PM EST | Severe Thunderstorm Warning | IWX | Jay | 60 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.